Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 6, 2018, 6:23 PM CDT for Union County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 6, 2018, 7:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
County Union County, IA
The radar
The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
851 WWUS83 KDMX 062323 SPSDMX Special Weather Statement National Weather Service Des Moines IA 623 PM CDT MON AUG 6 2018 IAZ082-070030- Union IA- 623 PM CDT MON AUG 6 2018 ...Hail and Strong Winds near Creston... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over Green Valley Lake, or over Creston, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Thayer, Green Valley Lake State Park and Creston Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4099 9447 4116 9447 4116 9401 4096 9402 TIME...MOT...LOC 2322Z 268DEG 21KT 4108 9438 $$ Podrazik
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:22 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 6, 3:22 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 322 PM CDT Mon Aug 6 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 322 PM CDT Mon Aug 6 2018 The old, weak surface boundary has reached our far south/southeastern counties this afternoon, but the airmass is very shallow with elevated instability lingering across much of the area. Any diurnal thunderstorm development later this afternoon should occur just southeast of our area, and the imminent severe weather threat has moved off in that direction. However, scattered thunderstorms are currently developing to our west, across central Nebraska, and will advect eastward into our southern counties later this evening and tonight. While shear/flow fields are weak, the remaining instability justifies a marginal severe weather threat, mainly in the form of isolated wind/hail, along with locally heavy rain. This should be mostly confined to areas south of I-80, but as the night progresses we may see widely scattered showers/storms popping up further north in the still somewhat juicy airmass. This will continue during the day on Tuesday as diurnal heating, even muted by debris clouds and weak cold air advection, provides sufficient impetus for scattered shower/storm development at times. No severe weather is expected on Tuesday, but POPs have been increased to account for this scenario. .LONG TERM.../Tuesday night through Monday/ Issued at 322 PM CDT Mon Aug 6 2018 From Tuesday night through Monday the forecast is very quiet overall. We will remain beneath weak northwesterly steering flow aloft through around Thursday or Friday, meaning only a slow warming trend as the airmass in place gradually modifies, resulting in an increase of a degree or two per day in temperatures. The flow will also keep us pretty dry, with the only real chance of rain coming on Thursday into Thursday night as a weak surface trough drops across the area. Severe weather appears unlikely with this feature given the lack of upper-level forcing and only modest moisture/instability. By Friday a large, deep thermal ridge will be established over the western U.S., draping across the High Plains and placing Iowa under its eastern periphery. This will aid the slow warming trend later in the week and particularly next weekend and beyond. Meanwhile a longwave trough, initially stretching from eastern Canada down into the southeastern U.S., will retrograde as the ridge builds northeastward, eventually closing off with the resulting 500 mb low slowly approaching Iowa from the east even as the ridge builds up across the Upper Midwest and into southern Canada. Yesterday it appeared the low would only reach about the Chicago area before slowly ejecting eastward, however, today the GFS and EC are bringing it over roughly to the Mississippi River valley around Sunday before kicking it eastward. The forecast for the latter part of the weekend is thus in flux, both regarding temperatures and the potential for a few showers/storms. For now have not bit on this solution and maintained a dry forecast, but we will be monitoring the evolution of model solutions in the coming days. As of now the forecast from Friday night through Monday is dry, with daily highs in the mid 80s to lower 90s. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1232 PM CDT Mon Aug 6 2018 Low clouds are developing across parts of the area and may produce MVFR ceilings in the next couple hours. Thereafter, VFR conditions will prevail from mid-afternoon into tonight. Scattered TSRA are forecast across southern IA this evening and tonight and may produce a period of MVFR or lower conditions, but confidence in timing/location fairly low so have handled with VCTS for now. Otherwise, a chance of patchy fog developing toward sunrise Tuesday, but probability to low to include in TAFs at this time. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Lee
Hazardous weather outlook, Aug 6, 3:47 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Mon Aug 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 347 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are forecast this evening. Stronger thunderstorms will be confined to southern Iowa. There is a marginal risk for severe weather in the south through this evening. Local rainfall accumulations up to 1 inch possible with some thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms chances return Thursday and Friday. Overall severe weather threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, though rainfall reports are always appreciated.
In the hours before
Local storm report, Aug 6, 12:54 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 3 E NEW HARTFORD 42.57N 92.56W
08/06/2018 E4.00 INCH BUTLER IA PUBLIC
VIA SOCIAL MEDIA.
0851 AM HEAVY RAIN WELLSBURG 42.44N 92.92W
08/06/2018 E2.90 INCH GRUNDY IA PUBLIC
VIA SOCIAL MEDIA. KWWL TV SHARED REPORT.
0840 AM HEAVY RAIN 1 WNW BOONE 42.06N 93.90W
08/06/2018 E1.25 INCH BOONE IA PUBLIC
VIA SOCIAL MEDIA. KWBG RADIO.
0818 AM HEAVY RAIN STORY CITY 42.19N 93.59W
08/06/2018 E1.60 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
0818 AM HEAVY RAIN CLARION 42.74N 93.73W
08/06/2018 E3.30 INCH WRIGHT IA PUBLIC
VIA SOCIAL MEDIA.
0800 AM HEAVY RAIN 6 NNW APLINGTON 42.67N 92.91W
08/06/2018 M3.16 INCH BUTLER IA CO-OP OBSERVER
0800 AM HEAVY RAIN 1 N DAKOTA CITY 42.73N 94.19W
08/06/2018 M2.17 INCH HUMBOLDT IA CO-OP OBSERVER
0800 AM HEAVY RAIN BOONE 42.05N 93.89W
08/06/2018 M1.25 INCH BOONE IA CO-OP OBSERVER
0800 AM HEAVY RAIN CEDAR FALLS 42.52N 92.45W
08/06/2018 E4.48 INCH BLACK HAWK IA PUBLIC
VIA SOCIAL MEDIA.
0750 AM HEAVY RAIN 5 SE DUMONT 42.69N 92.92W
08/06/2018 E3.10 INCH BUTLER IA TRAINED SPOTTER
0748 AM HEAVY RAIN 1 N BOONE 42.07N 93.88W
08/06/2018 E1.50 INCH BOONE IA PUBLIC
VIA SOCIAL MEDIA.
0740 AM HEAVY RAIN HUXLEY 41.90N 93.60W
08/06/2018 E1.40 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
0738 AM HEAVY RAIN POMEROY 42.56N 94.68W
08/06/2018 E5.50 INCH CALHOUN IA PUBLIC
VIA SOCIAL MEDIA.
0730 AM HEAVY RAIN MANSON 42.53N 94.54W
08/06/2018 E5.00 INCH CALHOUN IA TRAINED SPOTTER
RAINFALL OVERFLOWED THE TOP OF THE RAIN
GAUGE. RAINFALL TOTAL WAS IN EXCESS OF THE
REPORTED AMOUNT.
0728 AM HEAVY RAIN 1 N TOLEDO 42.00N 92.58W
08/06/2018 E1.70 INCH TAMA IA PUBLIC
VIA SOCIAL MEDIA.
0710 AM HEAVY RAIN MANSON 42.53N 94.54W
08/06/2018 E5.50 INCH CALHOUN IA PUBLIC
VIA SOCIAL MEDIA.
0700 AM HEAVY RAIN 3 NNW MARSHALLTOWN 42.07N 92.93W
08/06/2018 M1.13 INCH MARSHALL IA CO-OP OBSERVER
0700 AM HEAVY RAIN 4 N TOLEDO 42.05N 92.58W
08/06/2018 M1.61 INCH TAMA IA CO-OP OBSERVER
0700 AM HEAVY RAIN 1 ENE IOWA FALLS 42.53N 93.25W
08/06/2018 M3.47 INCH HARDIN IA CO-OP OBSERVER
0700 AM HEAVY RAIN 1 NW CONRAD 42.23N 92.89W
08/06/2018 M2.14 INCH GRUNDY IA CO-OP OBSERVER
0700 AM HEAVY RAIN 1 ENE ELDORA 42.37N 93.08W
08/06/2018 M2.16 INCH HARDIN IA COCORAHS
0700 AM HEAVY RAIN 3 WSW BADGER 42.59N 94.20W
08/06/2018 M5.95 INCH WEBSTER IA CO-OP OBSERVER
0700 AM HEAVY RAIN 1 N TRIPOLI 42.82N 92.26W
08/06/2018 M3.92 INCH BREMER IA CO-OP OBSERVER
0700 AM HEAVY RAIN WATERLOO REGIONAL AIRPO 42.56N 92.40W
08/06/2018 M3.69 INCH BLACK HAWK IA ASOS
0700 AM HEAVY RAIN SWALEDALE 42.98N 93.32W
08/06/2018 M1.62 INCH CERRO GORDO IA COCORAHS
0700 AM HEAVY RAIN 1 N HAMPTON 42.76N 93.20W
08/06/2018 M2.17 INCH FRANKLIN IA CO-OP OBSERVER
0700 AM HEAVY RAIN SCHLESWIG 42.17N 95.43W
08/06/2018 M1.89 INCH CRAWFORD IA COCORAHS
0700 AM HEAVY RAIN 1 ENE AMES 42.03N 93.61W
08/06/2018 M1.52 INCH STORY IA COCORAHS
0700 AM HEAVY RAIN 1 NNW CLUTIER 42.09N 92.41W
08/06/2018 M1.60 INCH TAMA IA CO-OP OBSERVER
0700 AM HEAVY RAIN 1 NNW ZEARING 42.17N 93.31W
08/06/2018 M1.83 INCH STORY IA CO-OP OBSERVER
0700 AM HEAVY RAIN 3 W AMES 42.03N 93.69W
08/06/2018 E1.58 INCH STORY IA NWS EMPLOYEE
0700 AM HEAVY RAIN 2 SE VARINA 42.64N 94.88W
08/06/2018 M3.71 INCH POCAHONTAS IA COCORAHS
0700 AM HEAVY RAIN 4 NNW FORT DODGE 42.56N 94.19W
08/06/2018 M5.22 INCH WEBSTER IA AWOS
0700 AM HEAVY RAIN 1 NNE ROCKWELL CITY 42.41N 94.63W
08/06/2018 M1.20 INCH CALHOUN IA CO-OP OBSERVER
0700 AM HEAVY RAIN TRAER 42.20N 92.47W
08/06/2018 M2.13 INCH TAMA IA CO-OP OBSERVER
0657 AM HEAVY RAIN MANSON 42.53N 94.54W
08/06/2018 E4.78 INCH CALHOUN IA BROADCAST MEDIA
4.78 SINCE NOON SUNDAY, 5.46 SINCE SATURDAY
NIGHT. VIA ABC5.
0655 AM HEAVY RAIN 2 W PIONEER 42.65N 94.43W
08/06/2018 E4.50 INCH HUMBOLDT IA PUBLIC
OVERNIGHT RAIN TOTAL.
0645 AM HEAVY RAIN PARKERSBURG 42.58N 92.78W
08/06/2018 M3.77 INCH BUTLER IA PUBLIC
VIA SOCIAL MEDIA.
0638 AM HEAVY RAIN 4 SW DUNKERTON 42.53N 92.22W
08/06/2018 E4.50 INCH BLACK HAWK IA TRAINED SPOTTER
0634 AM HEAVY RAIN 2 S EAGLE GROVE 42.64N 93.90W
08/06/2018 E4.50 INCH WRIGHT IA PUBLIC
VIA SOCIAL MEDIA.
0630 AM HEAVY RAIN 1 NE GRUNDY CENTER 42.37N 92.76W
08/06/2018 M4.01 INCH GRUNDY IA CO-OP OBSERVER
0629 AM HEAVY RAIN 3 NW BADGER 42.64N 94.18W
08/06/2018 E4.70 INCH WEBSTER IA PUBLIC
VIA SOCIAL MEDIA.
0626 AM HEAVY RAIN 4 ESE OGDEN 42.03N 93.96W
08/06/2018 M1.19 INCH BOONE IA COCORAHS
0614 AM HEAVY RAIN 1 N DAKOTA CITY 42.74N 94.20W
08/06/2018 M2.28 INCH HUMBOLDT IA COCORAHS
0600 AM HEAVY RAIN 1 S CHURDAN 42.14N 94.48W
08/06/2018 M1.38 INCH GREENE IA COCORAHS
0600 AM HEAVY RAIN ROLAND 42.16N 93.50W
08/06/2018 M1.56 INCH STORY IA TRAINED SPOTTER
MIDNIGHT TO 6AM TOTAL.
0600 AM HEAVY RAIN 2 ENE FORT DODGE 42.52N 94.15W
08/06/2018 M5.40 INCH WEBSTER IA COCORAHS
0600 AM HEAVY RAIN 4 NE SOMERS 42.41N 94.38W
08/06/2018 E1.38 INCH WEBSTER IA TRAINED SPOTTER
BETWEEN 630PM ON THE 5TH TO 6AM ON THE 6TH.
0500 AM HEAVY RAIN 5 SE CLARE 42.54N 94.28W
08/06/2018 M5.11 INCH WEBSTER IA COCORAHS
0245 AM HEAVY RAIN 4 SW DUNKERTON 42.53N 92.22W
08/06/2018 M3.50 INCH BLACK HAWK IA TRAINED SPOTTER
CREEK THAT RUNS THROUGH DEWAR AND ROUTES
INTO ELK RUN WAS ABOUT HALF FULL.
1205 AM TSTM WND DMG CARROLL 42.07N 94.86W
08/06/2018 CARROLL IA PUBLIC
SOCIAL MEDIA USER REPORTS 3 TO 4 INCH
BRANCHES DOWN IN CARROLL FROM OVERNIGHT
STORMS. TIME ESTIMATE BY RADAR.
1201 AM HEAVY RAIN ACKLEY 42.55N 93.06W
08/06/2018 M3.55 INCH HARDIN IA PUBLIC
24H TOTAL REPORTED AT ACKLEY.
1022 PM TSTM WND GST 3 WSW WEBSTER CITY 42.44N 93.87W
08/05/2018 M59 MPH HAMILTON IA PUBLIC
PEAK WIND OF 59 MPH REPORTED AT WEBSTER CITY
MUNICIPAL AIRPORT.
0801 PM HAIL 1 SW GRUNDY CENTER 42.36N 92.78W
08/05/2018 E1.00 INCH GRUNDY IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL SIZED BUT A FEW STONES
AS LARGE AS QUARTERS.
0330 PM LIGHTNING FORT DODGE 42.51N 94.18W
08/05/2018 WEBSTER IA NEWSPAPER
LIGHTNING STRUCK A HOUSE RESULTING IN A
SMALL FIRE BEHIND THE FUSE BOX. FROM FORT
DODGE MESSENGER.
&&Local storm report, Aug 6, 1:36 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
136 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 S HUDSON 42.41N 92.46W
08/06/2018 E4.00 INCH BLACK HAWK IA TRAINED SPOTTER
&&
BFSpecial weather statement, Aug 6, 6:23 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 623 PM CDT MON AUG 6 2018 IAZ082-070030- Union IA- 623 PM CDT MON AUG 6 2018 ...Hail and Strong Winds near Creston... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over Green Valley Lake, or over Creston, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Thayer, Green Valley Lake State Park and Creston Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4099 9447 4116 9447 4116 9401 4096 9402 TIME...MOT...LOC 2322Z 268DEG 21KT 4108 9438 Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:48 PM CDT | Special Weather Statement | DMX | Grundy | 27 min |
| Aug 5, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 43 min |
| Aug 5, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 57 min |
| Aug 5, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 53 min |
| Aug 5, 10:49 PM CDT | Special Weather Statement | DMX | Bremer, Butler | 56 min |
| Aug 5, 11:24 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 66 min |
| Aug 5, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 42 min |
| Aug 6, 2:55 AM CDT | Special Weather Statement | DMX | Bremer | 50 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.